30 June 2010 – Getting Through Chemo (Cancer and Me 13)
I should say a few things about the side effects of chemotherapy, although it is impossible to generalize. Each regimen is different, and every patient slightly different.
The biggest impact, really, was having to be careful about coming into contact with other people, and the risk of picking up infections. R-CHOP does deplete your white blood cells and therefore harms your immune system, making you susceptible to illness and infection. I had to have blood tests 10 days after each chemo session and on the day before chemo, to check my white cell count. It needed to be a certain level to have the next lot of chemo. So if it were deemed too low they would give me a growth factor (GCSF) to inject into myself. That would boost the white cells back to the right level in time for the next round of treatment.
However, I was told to avoid crowds of people – so no sitting in offices, going to church or big gatherings of people. Friends advised us to get hand gel to leave around the house, so that visitors to the house could be disinfected (!) on the way in. Apart from odd outings it was quite isolated.
I was quite stubborn on one occasion and went to church on a weekend when my white cell count should have been reasonably good… and came down with a cold, which meant they had to delay the next treatment by a week. Oops!
Tiredness was the other factor. This seems like a common theme for everyone who has chemo. For me it was pretty mild in all honesty. But it meant having to give in and take a nap most days, and take a chair to Jake’s football matches if I was able to go and watch.
I did lose my hair, or most of it. It wasn’t such an issue for me as a man, at least in the sense of self-identity. I know that for women it is much more of a significant thing, as their hair and looks are much more bound up with their own self-image and self-esteem (hope I’m not saying anything sexist here!).
Knowing that I would probably lose my hair I prepared in advance by shaving my head with a no1 clipper – a proper DIY job. I got a little ribbed for doing it, but psychologically it helped me to prepare, and to feel like I was preparing everyone else. It meant that when the hair started dropping out there wasn’t as much of it, and the change wasn’t as dramatic.
It was about 4 weeks after the start of chemo that my hair started falling out, so about a week after the second session. I was in the shower and rubbed my head and ended up with a handful. Over the following few days it continued and started getting really patchy. I was frustrated by the stubborn bits. I wanted all or nothing, so I got the razor out and finished off the job, so at least it looked tidy. It was cold though! I made light of it, especially on facebook, changing my profile picture to ones of Bruce Willis, Harry Hill, and others.
But – for those preparing for chemo for the first time – be aware. It’s not just about the hair on your head! All your hair is affected, and I mean all. That’s probably where it is worse for a hairy man like me. Someone on holiday in Greece once commented that they could knit a sweater out of my leg-hair… so what a change! And to be smooth-chested for the first time since secondary school!
One other thing was that the Prednisalone – which I had to take a high dosage of (as pills) for the first 5 days of every cycle – made me ‘buzz’. I felt mega-alert and restless, sometimes emotional, and had trouble sleeping. Sometimes I just had to get up in the middle of the night and get the laptop out and write something else for the blog!
The only other thing I can remember is that I got a burning sensation down the front of my thighs, and my legs used to ache for certain periods of time. I had to be careful what exercise I did at those times. I was fairly stupid, as ever, around my final chemo session, around the end of May 2010, when we went for a family holiday in Wales. I was keen to give Jake and Joe some football, so I played with them one or two days on a tarmac court. And then I regretted it for several months after. From then on my legs did not stop aching for ages, possibly not until the end of the year.
So if I had any advice for those facing any sort of chemotherapy, or any sort of cancer treatment, it would be to be sensible and listen to the advice of the nurses and doctors. Also listen to your own body, and know when to stop and rest. And whilst I never had a serious infection during this time, I know it is a possibility, so you have to not be afraid or embarrassed picking up the phone to the cancer ward and telling them when you are feeling unusual. I have done so several times, and have never been made to feel as if I was wasting anyone’s time or as if I was worrying unnecessarily, even when it turned out to be nothing to worry about.